Multiorgan dysfunction accompanied with metimazole and thyroid storm


Kulaksizoglu M., Gonen M. S. , Kebapcilar L., SAHIN F., ACIKGOZ B., DEMIR T., ...More

TRANSFUSION AND APHERESIS SCIENCE, vol.46, no.2, pp.149-152, 2012 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 46 Issue: 2
  • Publication Date: 2012
  • Doi Number: 10.1016/j.transci.2012.01.001
  • Title of Journal : TRANSFUSION AND APHERESIS SCIENCE
  • Page Numbers: pp.149-152

Abstract

A 41-year-old man with a history of hyperthyroidism had been treated with methimazole and propranolol for the past 2 months. He developed multiorgan dysfunction with acute liver failure, severe lactic acidosis, disseminated intravascular coagulation, heart failure and acute pulmonary edema with rapid deterioration of renal function. The patient had no history of alcoholism, drug abuse, blood transfusion, or exposure to hepatitis A, B, or C. Extrahepatic obstruction was ruled out with an abdominal ultrasonogram. Serologic studies and immunologic tests were negative. This case illustrates the sudden and abrupt deterioration of multiorgan dysfunction due to antithyroid drug administration and thyroid storm. The thyroid storm score of Burch and Wartofsky was 90/140. The multiorgan dysfunction was reversed by discontinuation of the methimazole and treat with hemodialysis, steroids, cholestyramine, nonselective beta-blocker, fresh frozen plasma infusion and supportive management in the intensive care unit. The patient was discharged from the hospital with normal coagulation parameters, renal and liver function tests. (C) 2012 Elsevier Ltd. All rights reserved.